Jump to content
CrazyBoards.org

Recommended Posts

I've been slowly going up on Lamictal. A little over a week ago I started 150 mg. I'm overwhelmed with extreme anxiety, fear and nervousness. Every time I went up (except from 25 to 50) I felt like this but not to this extreme.

I'm terrified. Has anyone else experienced this with Lamictal? My plan is to contact my psychiatrist on Monday and I think I just want to get off Lamictal completely. I can't live like this. Actually I'm not living at all.

Thank you for any responses.

Edited by Evey
Link to comment
Share on other sites

Lamictal was a tough titration for me with some agitation, but at that extreme I'd probably be asking to back down until things resolve or go off completely.

 

Keep in mind you have to taper Lamictal because it's an anticonvulsant and even if you have no history of seizure you can have one if you don't taper the med down.

 

My pdoc, therapist, and I are in a debate over whether the set of symptoms you're describing (as they relate to me) are mixed mania or anxiety.  Therapist and I are thinking mixed mania, pdoc thinks it's anxiety.  Whatever it is, the earlier you treat it, the better. 

 

The part where you're not functioning is where I'm coming down on the side of backing down on the Lamictal.  It's likely that a lower dose would work fine for you, so it doesn't necessarily mean you need to come off completely.

Edited by dianthus
Link to comment
Share on other sites

Did this start happening when you increased the dose to 175mg or did is start before that?

Every time (except 25 to 50) I increased it I would get bad anxiety. But increasing it to 175 mg has so far been the worse.

Link to comment
Share on other sites

Lamictal was a tough titration for me with some agitation, but at that extreme I'd probably be asking to back down until things resolve or go off completely.

 

Keep in mind you have to taper Lamictal because it's an anticonvulsant and even if you have no history of seizure you can have one if you don't taper the med down.

 

My pdoc, therapist, and I are in a debate over whether the set of symptoms you're describing are mixed mania or anxiety.  Therapist and I are thinking mixed mania, pdoc thinks it's anxiety.  Whatever it is, the earlier you treat it, the better.

I'm still confused to this day what exactly mixed mania is and whether or not I get it. When I got dx of Bipolar II I did not agree with it at all. To me, I have major depression with anxiety and panic issues.

Link to comment
Share on other sites

For me titrating up on Lamictal was extremely difficult.  Extreme mood swings, basically a med induced mix state.  I am BP 2 as well. 

I was placed on Lamictal for a seizure issue and the fact that it is an Atypical Anti Psychotic allowed it to be used as a duel purpose med. 

I was warned the titration was going to be difficult, was given very good support from Pdoc and Neuro and am now up to 225mg. 

It was worth the journey for me. 

Link to comment
Share on other sites

 

Lamictal was a tough titration for me with some agitation, but at that extreme I'd probably be asking to back down until things resolve or go off completely.

 

Keep in mind you have to taper Lamictal because it's an anticonvulsant and even if you have no history of seizure you can have one if you don't taper the med down.

 

My pdoc, therapist, and I are in a debate over whether the set of symptoms you're describing are mixed mania or anxiety.  Therapist and I are thinking mixed mania, pdoc thinks it's anxiety.  Whatever it is, the earlier you treat it, the better.

I'm still confused to this day what exactly mixed mania is and whether or not I get it. When I got dx of Bipolar II I did not agree with it at all. To me, I have major depression with anxiety and panic issues.

 

 

Mixed mania is a weird thing. I have OCD, panic, and anxiety issues myself, so when I get mixed it feels a lot like anxiety and panic on steroids. The difference for me is one of intensity-- I get really agitated past just anxiety and worrying and my normal anxiety meds don't work anymore.  I know the difference in my own body, but it's hard to explain.  When it gets really bad, I stop eating and sleeping, and I pretty much stop functioning.  My head gets really loud and won't shut up no matter what I do.  I feel like my head is taken over by ruminations.  There's a lot more feeling of general doom and it makes me unable to function.  I can do just about anything when I'm anxious because I'm used to it.  That's how I got a BP2 diagnosis, anyway.  I have had more clear-cut manias from meds (SSRIs) so it's pretty obvious I'm bipolar.

 

 

For me titrating up on Lamictal was extremely difficult.  Extreme mood swings, basically a med induced mix state.  I am BP 2 as well. 

I was placed on Lamictal for a seizure issue and the fact that it is an Atypical Anti Psychotic allowed it to be used as a duel purpose med. 

I was warned the titration was going to be difficult, was given very good support from Pdoc and Neuro and am now up to 225mg. 

It was worth the journey for me. 

 

Lamictal is an anticonvulsant, not an AAP.  That's why you can use it for seizure control.

 

My titration was difficult too, but if at any point I had become nonfunctional from the effects of the med, I would have bailed. 

Edited by dianthus
Link to comment
Share on other sites

Evey, I would call your pdoc and see what s/he thinks. It could be normal sucky titration, but you are taking a fair amount. Not insanely so, I'm on 400mg. And my blood tests say I don't absorb it well, and I can go higher if necessary. I'm not saying this is necessarily going to happen, but maybe Lamictal is just not for you, and you need to titrate off.

 

At any rate, you won't know until you talk to your pdoc. Maybe you just need to add a med for the terrible anxiety.

Link to comment
Share on other sites

The question is: am I having bad anxiety or hypomania/mixed mania from the Lamictal?

 

There's really no way that we can say that here.  It's worth having that discussion with your pdoc, but in some cases it's not always clear even to an experienced clinician. 

 

Regardless, the treatment options are similar.  You could choose to ride it out a bit longer and see if it dissipates, add a medication to treat what's going on, lower the Lamictal (either taper off until you feel better or go off completely), or a combination of those.  That's something only you and your doctor can decide.

Link to comment
Share on other sites

The question is: am I having bad anxiety or hypomania/mixed mania from the Lamictal?

 

There's really no way that we can say that here.  It's worth having that discussion with your pdoc, but in some cases it's not always clear even to an experienced clinician. 

 

Regardless, the treatment options are similar.  You could choose to ride it out a bit longer and see if it dissipates, add a medication to treat what's going on, lower the Lamictal (either taper off until you feel better or go off completely), or a combination of those.  That's something only you and your doctor can decide.

What type of med would treat hypomania/mixed mania? I never have mania or extreme mania. I never get euphoric.

Link to comment
Share on other sites

 

 

The question is: am I having bad anxiety or hypomania/mixed mania from the Lamictal?

 

There's really no way that we can say that here.  It's worth having that discussion with your pdoc, but in some cases it's not always clear even to an experienced clinician. 

 

Regardless, the treatment options are similar.  You could choose to ride it out a bit longer and see if it dissipates, add a medication to treat what's going on, lower the Lamictal (either taper off until you feel better or go off completely), or a combination of those.  That's something only you and your doctor can decide.

What type of med would treat hypomania/mixed mania? I never have mania or extreme mania. I never get euphoric.

 

 

 

For me, personally, AAPs and Depakote seem to do the trick.   There are a lot of options out there, and they're usually drugs that are used as mood stabilizers and for acute mania, not depression. 

Link to comment
Share on other sites

I don't have much to add except that I experienced anxiety and what may have been a mixed episode when I started with Lamictal. That said, I'm on another med which seems to control my daily anxiety (but not my anticipatory anxiety). After I titrated up to 200 mg of Lamictal, the anxiety that I experienced  when I started it went away completely and Lamictal seems to be a wonder drug for me. Of course, YMMV. 

 

I hope you get in to see your pdoc soon.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...